Tornadoes · United States · Arkansas · 2001

F2 tornado, Banks to Orlando, Arkansas, November 26, 2001

From Banks to Orlando, this F2 tornado ran 19.8 miles across Bradley and Cleveland counties on November 26, 2001, touching down at 5:47 PM CST and reaching 200 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F2
Date
November 26, 2001
Touchdown
5:47 PM CST (23:47 UTC)
Path length
19.8 miles (31.9 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
Counties
Bradley and Cleveland counties
Touchdown point
33.580, -92.220
Lift-off point
33.780, -91.980
Record number
566

What the Weather Service recorded

A strong tornado was spawned in northern Bradley County. The tornado first touched down 4 miles east-northeast of Banks and traveled to the northeast. The most severe damage occurred in the McKinney community, or about 7 miles northeast of Banks, where a number of mobile homes were destroyed. Several of these mobile homes were blown completely into pieces, some of which were used for storage. A couple of other houses suffered considerable damage as well. Some barns and sheds were also destroyed. The tornado continued to track into Cleveland County.

A strong tornado moved from northeast Bradley County into southeast Cleveland County. Two houses sustained major damage and several other houses had roof damage. A large farm shed was destroyed as were two barns. A chicken house also had major damage. One mobile home was destroyed and another was damaged. Several hundred trees were also blown down. The tornado lifted about 2.2 miles south-southeast of Pansy.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the tornado touched down at Nov 26, 3:00 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Nov 26, 3:00 PM CST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
300 PM CST MON NOV 26 2001

A RATHER COMPLEX WEATHER SCENARIO CONTINUES TO UNFOLD. SEVERE WEATHER
TONIGHT WILL MOVE OUT AND MAKE WAY FOR A SIGNIFICANT WINTRY WEATHER
EPISODE BEGINING AS EARLY AS TUESDAY NIGHT AND CONTINUING THROUGH
MOST OF WEDNESDAY. 8H TEMPS AND THICKNESS VALUES INDICATE SNOW OVER
MOST SECTIONS.

FCSTID = 38

.LZK...NONE.

In the hours before

Special weather statement, Nov 26, 1:07 PM CST, 4 hours 40 minutes before
ARZ052>057-062>069-270000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
107 PM CST MON NOV 26 2001

TORNADO WATCH 824 IS IN EFFECT UNTIL 6 PM. THIS WATCH IS IN EFFECT
FOR AN AREA...GENERALLY ALONG AND SOUTH OF A LINE FROM GLENWOOD...TO
STUTTGART.

ATMOSPHERIC CONDITIONS ARE EXPECTED TO QUICKLY BECOME UNSTABLE THIS
AFTERNOON ACROSS THE WATCH AREA...AHEAD OF A COLD FRONT...MOVING EAST
ACROSS EASTERN OKLAHOMA AND NORTHEAST TEXAS. THE UNSTABLE
CONDITIONS...ALONG WITH VERTICAL WIND PROFILES SUGGEST THUNDERSTORMS
THAT FORM AHEAD OF THE COLD FRONT WILL DEVELOP QUICKLY...AND WILL
LIKELY BECOME SUPERCELLS.  THE SUPERCELL THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND GUSTS...AND
TORNADOES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR LATER STATEMENTS
CONCERNING THIS SEVERE WEATHER THREAT.

55

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Shreveport, LA (KSHV), 12:00Z

11.8 hours before the tornado, 204 km from the path. November 26, 2001.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2001-11-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 31 joules per kilogram, CIN -250, lifted condensation level 732 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Shreveport, LA at 12:00Z on 2001-11-26The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 288 square meters per square second, 0 to 6 km bulk shear 56 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-250 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
732 m above ground
0-6 km bulk shear
56 kt
0-1 km bulk shear
27 kt
0-1 km storm-relative helicity
288 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2
0-3 km lapse rate
2.6 K/km

Open this sounding in Storm Lab

Shreveport, LA (KSHV), 00:00Z

0.2 hours after it, 204 km from the path. November 27, 2001.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2001-11-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 701 joules per kilogram, CIN -35, lifted condensation level 873 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Shreveport, LA at 00:00Z on 2001-11-27The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 152 square meters per square second, 0 to 6 km bulk shear 50 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
701 J/kg
Mixed-layer CIN
-35 J/kg
Surface CAPE
1629 J/kg
Mixed-layer LCL
873 m above ground
0-6 km bulk shear
50 kt
0-1 km bulk shear
25 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.9
0-3 km lapse rate
6.0 K/km

Open this sounding in Storm Lab

The surface observations

Monticello (LLQ), 33 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Little Rock radar (KLZK), 129 km away, was scanning. The volume nearest the touchdown began at 23:46 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2001 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are

The other tornadoes of November 26, 2001

11 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
November 2612:15 PM CSTF0Liberty, TX0.215$20,000
November 263:57 PM CSTF1Lincoln Parish, LA7.140
November 264:29 PM CSTF1Clark, AR1.475
November 264:48 PM CSTF1Union Parish, LA8.740
November 264:51 PM CSTF1Bienville Parish, LA13.730
November 264:52 PM CSTF1Grenada, MS12.050$350,000
November 264:55 PM CSTF1Webster Parish, LA17.040$45,000
November 265:00 PM CSTF1Union, AR3.930
November 266:17 PM CSTF2Lincoln, AR10.5150
November 2611:25 PM CSTF3Henry, TN5.0200212$1.5 million
November 2611:50 PM CSTF2Natchitoches Parish, LA15.2100$40,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.